Experimental studies have shown that if antibiotic otic drops reach the middle ear cavity they produce severe inflammation. However, the effects of these preparations on the tympanic membrane have not been thoroughly investigated. This study was designed to assess morphological changes in the chinchilla tympanic membrane two to 21 days after a single 0.2-mL application of an antibiotic otic preparation (Cortisporin Otic Suspension) to the middle ear cavity. At two days, the epidermal and the mucosal layers were destroyed. By four days, reepithelialization had occurred and all layers of the tympanic membrane subsequently became markedly hyperplastic. Disruption of the fibrous layer, invasion of keratinizing epidermis to the medial surface, and perforation were observed at three weeks. These findings indicate that tympanic membrane damage is a potentially significant aspect of the ototoxic properties of topical otic preparations.
|Original language||English (US)|
|Number of pages||5|
|Journal||Archives of Otolaryngology--Head and Neck Surgery|
|State||Published - Sep 1988|
ASJC Scopus subject areas